Florida, 2013Lightning Strike in Florida, July 11, 2013
July 11, 2013 · NWS MLB · 1 event in 1 county or zone
A Port St. Lucie police officer was injured when lightning struck only 10 to 15 feet away from where he was standing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Port St. Lucie police officer was injured when lightning struck only 10 to 15 feet away from where he was standing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 11, 2:05 PM EST, 55 minutes earlier.
Area forecast discussion, Jul 11, 2:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT THU JUL 11 2013
.DISCUSSION...
CURRENT-TONIGHT...ACTIVE WEST COAST SEA BREEZE EXTENDING FROM LAKE
OKEECHOBEE TO THE BIG BEND. EAST COAST BREEZE MUCH LESS ACTIVE AS IT
REMAINS UNDER THE INFLUENCE OF MID LVL NVA...THOUGH A BIT MORE
ACTIVE S OF SEBASTIAN INLET AWAY FROM THE STRONGEST SUPPRESSION. SEA
BREEZE COLLISIONS WILL GENERATE SCT/NMRS SHRAS AND TSRAS THRU LATE
AFTN. STRONGEST CONVECTIVE ACTIVITY EXPECTED TO ZIPPER FROM THE NE
SHORE OF LAKE OKEECHOBEE NWD TO THE ST. JOHNS RIVER BASIN. STORM
MOTION N/NE 15-20KTS.
GIVEN THE RELATIVELY EARLY START TO CONVECTION AND SEABREEZE MERGER
INITIALIZING BY MID AFTN...MOST OF THE DIURNAL CONVECTION SHOULD
BURN ITSELF OUT BEFORE SUNSET. WILL KEEP 30PCT CHANCE FOR N BREVARD
AND COASTAL VOLUSIA TO ACCOUNT FOR THE SLOW INLAND PROPAGATION OF
THE SEA BREEZE AND THE SUBSEQUENT LATER CONVECTIVE INITIALIZATION.
REMAINDER OF THE CWA WILL BE UNDER 20PCT...DISCONTINUING ALL POPS BY
02Z. REMAINDER OF THE EVENING SHOULD BE QUIET WITH CONSIDERABLE
DEBRIS CLOUDS AND LIGHT SRLY FLOW KEEPING MIN TEMPS IN THE M70S.
FRI-FRI NIGHT...LITTLE CHANGE TO THE CURRENT WX PATTERN. THE BULK OF
THE MOISTURE FROM FORMER T.C. CHANTAL IS FORECAST TO LIFT RAPIDLY
NWD AND PASS THE FL PENINSULA TO THE E AS THE TROF OVER THE ERN
SEABOARD COLLAPSES THE WRN FLANK OF THE ATLC RIDGE. EVEN SO... THE
INTERACTION BTWN THE TROF AND THE RIDGE WILL MAINTAIN A DEEP 10-15KT
S/SW FLOW ACRS CENTRAL FL THAT WILL KEEP TAP TROPICAL TO THE S. PWAT
VALUES BTWN 1.8"-2.0" WILL ALLOW SCT/NMRS SHRAS AND TSRA TO DVLP
AREAWIDE WITH THE S/SW BREEZE FOCUSING MAX ACTIVITY ALONG AN N OF
THE I-4 CORRIDOR.
THERMODYNAMIC PROFILE WILL REMAIN ON THE WEAK SIDE WITH H50 TEMPS
-7C AND H85-H50 LAPSE RATES BTWN 5.5-6.0C/KM...WILL REQUIRE LATE DAY
MESOSCALE BNDRY COLLISIONS TO SPARK ISOLD STRONG STORMS E OF THE FL
TURNPIKE. TEMPS NEAR AVG...MAXES L90S EXCEPT U80S E OF I-95 WHERE
THE SEABREEZE PUSHES THRU...MIN TEMPS L/M70S.
SAT-SUN...(MODIFIED PREV DISC)
LOW LVL S/SW FLOW SAT AFTN WITH THE REMNANTS OF CHANTAL AFFECTING
THE NRN BAHAMAS AND THE OFFSHORE PORTIONS OF THE EAST CENTRAL FL
ATLC WATERS. GFS CONTINUES TO SPIN UP A WEAK LOW PRESSURE AREA NEAR
APALACHICOLA ASSOCIATED WITH THE LOW-MID LVL TROUGH EXTENDING INTO
THE FL PANHANDLE. BETWEEN THESE TWO AREAS GFS PROGS A WEAK DRY SLOT
IN THE H70-H50 LAYER...THOUGH TOTAL MOISTURE INCREASES LATE IN THE
DAY AS FLOW TURNS MORE SOUTHERLY. WILL GO WITH 50/60PCT SAT WITH
HIGHER ACTIVITY ALONG THE COAST DUE TO THE SWRLY STEERING COMPONENT.
SFC HIGH STRENGTHENS OFF THE NE U.S. INTO SUNDAY WHICH SHOULD BRING
A RETURN TO ONSHORE FLOW AND BRING THE REMNANT MOISTURE FROM CHANTAL
ACROSS E CENTRAL FL INTO SUNDAY MORNING INTO THE AFTERNOON. WILL
KEEP 50 POP ON SUNDAY AS WELL WITH LATE DAY ACTIVITY FAVORING THE
INTERIOR. LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL
OCCUR WITH STORMS WITH SOME AREAS PERHAPS SEEING UP TO 3-4 INCHES
ACROSS LOCALES WHERE STORMS AFFECT THE SAME AREAS ON BOTH WEEKEND
DAYS.
EXTENDED...(PREV DISC)
SFC HIGH PRESSURE WILL SHIFT SOUTH ALONG THE MID ATLC COAST INTO MID
WEEK WITH A PROLONGED PERIOD OF ONSHORE FLOW. THIS WILL ELEVATED THE
RIP CURRENT RISK NEXT WEEK AND BRING ONSHORE MOVING SHOWERS AND
ISOLATED LIGHTNING STORMS. WILL CONTINUE RAIN CHANCES NEAR 40 PCT
WHICH IS CLOSE TO MOS THROUGH THE EXTENDED PERIOD. HIGHS IN THE
UPPER 80S COAST TO THE LOWER 90S ACROSS THE INTERIOR.
&&
.AVIATION...
THRU 11/16Z...VFR ALL SITES. BTWN 11/16Z-11/18Z...SFC WNDSHFT FM S
TO SE KTIX-KSUA ASSOCD WITH THE EAST COAST SEA BREEZE...SCT MVFR
SHRAS/ISOLD IFR TSRAS DVLPG ALNG THE BNDRY MVG N/NE ARND 15KTS. BTWN
11/18Z-11/20Z...SFC WNDSHFT FROM S TO SE KTIX-KDAB...SCT MVFR
SHRAS/IFR TSRAS DVLPG W OF OF KTIX-KOBE MVG N/NE ARND 15KTS...CONTG
THRU 12/00Z...HIGHEST TSRA COVERAGE ALONG AND EAST OF I-4 ESP VCNTY
KOMN-KSFB-KTIX. BTWN 12/00Z-12/02Z...ISOLD MVFR SHRAS DISSIPATING...
BCMG VFR ALL SITES.
&&
.MARINE...
TONIGHT...
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 89 74 89 75 / 50 30 60 40
MCO 91 74 92 74 / 50 20 50 30
MLB 88 74 90 75 / 40 20 40 30
VRB 87 72 90 74 / 30 20 40 30
LEE 92 73 91 75 / 50 20 60 40
SFB 92 75 92 74 / 50 20 50 30
ORL 91 74 92 75 / 50 20 50 30
FPR 87 72 89 73 / 30 20 40 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECAST....BRAGAW
IMPACT WX...CRISTALDI
Hazardous weather outlook, Jul 11, 9:15 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT THU JUL 11 2013
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1015 AM EDT THU JUL 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A MOIST...DEEP LAYER SOUTHERLY FLOW COMBINED WITH ABUNDANT SUNSHINE
WILL DESTABILIZE THE ATMOSPHERE ACROSS EAST CENTRAL FLORIDA BY THIS
AFTERNOON. THE SOUTHERLY FLOW WILL ALLOW BOTH THE EAST AND WEST
COAST SEA BREEZES TO FORM TODAY...WITH A SLOW INLAND MOVEMENT.
ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE NEAR THE COAST THROUGH
EARLY AFTERNOON...WITH SCATTERED SHOWERS AND STORMS MOVING TOWARD
THE NORTH-NORTHEAST ACROSS THE PENINSULA LATER THIS AFTERNOON. THE
GREATEST COVERAGE IS EXPECTED TO BE FROM THE INTERIOR EASTWARD
ACROSS VOLUSIA AND NORTHERN BREVARD COUNTIES AS ACTIVITY FROM A
LATE DAY SEA BREEZE COLLISION MOVES BACK TOWARDS THE COAST.
AS IS TYPICAL FOR JULY...FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN HAZARD ALONG WITH HEAVY DOWNPOURS PRODUCING 1 TO 3
INCHES OF RAINFALL IN A 60 TO 90 MINUTE PERIOD. A FEW STORMS COULD
ALSO PRODUCE GUSTY WINDS OF 40 TO 45 MPH ESPECIALLY WITH BOUNDARY
COLLISIONS LATE THIS AFTERNOON AND EVENING.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED SHOWERS LIGHTNING STORMS WILL OCCUR OVER THE ATLANTIC
WATERS AND ALONG THE IMMEDIATE SPACE AND TREASURE COASTS THROUGH
THE MORNING AND EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND
STORMS WILL MOVE FROM WEST TO EAST ACROSS THE PENINSULA THIS
AFTERNOON AND EVENING. GUSTY WINDS IN EXCESS OF 35 KNOTS ARE
POSSIBLE WITH STORM TODAY...ESPECIALLY THOSE THAT DEVELOP WITH
BOUNDARY COLLISIONS THIS AFTERNOON AND EVENING. STORM MOTION WILL
BE TOWARD THE NORTH-NORTHEAST AT 10 TO 15 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DEEP SOUTHERLY
FLOW WILL KEEP STORM CHANCES ABOVE NORMAL THROUGH THIS WEEKEND. A
DEEP ONSHORE FLOW WILL CONTINUE EARLY NEXT WEEK WITH NEAR NORMAL
COVERAGE OF SHOWERS AND STORMS EACH AFTERNOON AND AN INCREASING
THREAT FOR RIP CURRENTS AND ROUGH SURF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES/CRISTALDI
In the hours before
Special weather statement, Jul 11, 2:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT THU JUL 11 2013
FLZ045-053-112030-
ORANGE-OSCEOLA-
348 PM EDT THU JUL 11 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER NORTHERN OSCEOLA COUNTY...SOUTHERN ORANGE COUNTY...
* UNTIL 430 PM EDT.
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM
INTERCESSION CITY TO 6 MILES SOUTHWEST OF HARMONY...MOVING NORTH AT
25 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE KISSIMMEE....SAINT CLOUD...ORLANDO INTERNATIONAL AIRPORT...
DOWNTOWN ORLANDO.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2856 8151 2852 8127 2844 8107 2798 8117
2811 8132 2815 8140 2817 8153 2820 8153
2825 8156 2826 8160
TIME...MOT...LOC 1947Z 189DEG 21KT 2827 8151 2827 8137
2821 8129 2812 8120Lightning, St. Lucie
- When
- July 11, 3:00 PM EST
- Where
- St. Lucie County, 44.61 mi SSE of Micco
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 27.257, -80.307
A Port St. Lucie police officer was injured after lightning struck less than 15 feet away when he was investigating a domestic call at the Saints Golf Course, in the 1500 block of Westmoreland Boulevard. The officer couldn't hear for 45 minutes after the strike and said he could feel the charge leaving his body through his fingertips. The glue that attached the sole and body of his boot melted into his sock. He was held overnight at a hospital, but was released the following day.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 11, 20131 death · 1 event
- Flash Flooding in South Carolina, July 11, 2013$74,000 · 12 events
- Flash Flooding in South Carolina, July 11, 2013$97,000 · 6 events
- Flash Flooding and Flood in Virginia, July 11 to 12, 2013$76,000 · 10 events
- Flash Flood in Arizona, July 11, 2013$100,000 · 1 event
- Flash Flooding and Flood in Alabama, July 11, 2013$75,000 · 6 events
- Damaging Wind in Arkansas, July 11, 2013$75,000 · 55 kt wind · 1 event
- Flash Flooding in South Carolina, July 11, 2013$50,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2013$25,000 · 1.5 in hail · 11 events
- Damaging Winds in Arkansas, July 11, 2013$30,000 · 55 kt wind · 5 events
- Flood in Ohio, July 11 to 15, 2013$35,000 · 1 event
- Flood in Massachusetts, July 11, 2013$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452977.